Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 14, NWS Birmingham, AL

January 31, 2008Pike County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jan 31, 2008, 7:49 PM CST for Pike County, Alabama. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 31, 2008, 7:49 PM CST (01:49 UTC)
Expired
Jan 31, 2008, 8:30 PM CST
In force
41 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Pike County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.8 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2008-02-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2008-02-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 855 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
604 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
855 m²/s²
0-3 km storm-relative helicity
863 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 010150
SVRBMX
ALC109-010230-
/O.NEW.KBMX.SV.W.0014.080201T0149Z-080201T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
749 PM CST THU JAN 31 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PIKE COUNTY IN SOUTHEAST ALABAMA...
  THIS INCLUDES THE CITIES OF...TROY...GOSHEN...

* UNTIL 830 PM CST

* AT 747 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
  EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING
  FROM 13 MILES SOUTHWEST OF MEADVILLE TO 11 MILES SOUTHWEST OF      
  LUVERNE...AND MOVING EAST AT 45 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  HENDERSON...TROY MUNICIPAL AIRPORT...MOSSY GROVE...ANTIOCH...
  TARENTUM...BANKS...SANDFIELD...BRUNDIDGE...HAMILTON CROSSROADS...  
  MONTICELLO AND JOSIE.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO 
GROUND LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS 
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. 
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE 
STRUCK BY LIGHTNING.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3178 8615 3179 8618 3197 8619 3197 8579
      3189 8579 3188 8567 3176 8568 3171 8571
      3162 8574 3162 8616
TIME...MOT...LOC 0149Z 269DEG 42KT 3195 8629 3157 8632

$$

61

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 31, 5:54 PM CST, 1 hour 55 minutes earlier.

Area forecast discussion, Jan 31, 5:54 PM CST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
554 PM CST THU JAN 31 2008

.UPDATE...FOR AVIATION.

&&

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT.

SURFACE LOW AND STRONG COLD FRONT WEST OF THE AREA LATE THIS
AFTERNOON WILL SHIFT RAPIDLY EAST-NORTHEAST AND INTO THE WESTERN
SECTIONS BY 8 PM...ALONG THE INTERSTATE CORRIDOR NEAR MIDNIGHT AND
EAST OF THE AREA BY 6 AM FRIDAY MORNING.  WIDESPREAD RAIN AND
ISOLATED THUNDERSTORMS CAN BE EXPECTED AS A STRONG LOW LEVEL JET IN
EXCESS OF 50 KTS WILL MOVE ACROSS THE AREA TRANSPORTING MOISTURE
NORTHWARD.  RAINFALL POTENTIAL WILL BE AROUND ONE INCH AREA-
WIDE WITH SOME LOCALLY HEAVIER AMOUNTS.  STILL A SLIGHT RISK OF SOME
SEVERE STORMS ACROSS THE EXTREME SOUTHERN SECTIONS NEAR THE WARM
FRONT BUT THE LACK OF INSTABILITY WILL BE THE LIMITING FACTOR FOR
OTHER SECTIONS AS DEWPOINTS REMAIN RATHER LOW. WILL CONTINUE WITH A
LAKE WIND ADVISORY FOR ALL SECTIONS OVERNIGHT FOR WINDS 15 TO 25 MPH
AND OCCASIONAL HIGHER GUSTS.  AS THE UPPER SYSTEM MOVES ACROSS THE
NORTHERN SECTIONS EARLY ON FRIDAY SOME WRAP AROUND MOISTURE WILL BE
POSSIBLE AND WILL MENTION PATCHY DRIZZLE. MUCH DRIER AIR WILL
OVERSPREAD THE AREA FRIDAY AFTERNOON AND NIGHT. LOWS TONIGHT MID TO
UPPER 30S NORTH AND 40 TO 45 SOUTH.  HIGHS ON FRIDAY MID 40S NORTH
AND 50 TO 55 SOUTH. LOWS FRIDAY NIGHT UPPER 20S TO LOWER 30S.

.LONG TERM...SATURDAY THROUGH THURSDAY.

SATURDAY THROUGH SUNDAY NIGHT...THE WEEKEND WILL START OFF DRY
BUT THIS WILL BE VERY SHORT LIVED AS ANOTHER IMPULSE SHIFTS FROM
SOUTHWEST TO NORTHEAST ACROSS THE AREA SUNDAY IN THE FAST MOVING
AND ACTIVE SOUTHERN STREAM.  WILL MENTION A CHANCE OF SHOWERS ON
SUNDAY...THEN SHOWERS LIKELY WEST AND A CHANCE OF SHOWERS EAST
SUNDAY NIGHT.  HIGHS SATURDAY 55 TO 65...LOWS SATURDAY NIGHT IN THE
30S...HIGHS SUNDAY 60 TO 65 AND LOWS SUNDAY NIGHT IN THE 40S.

MONDAY THROUGH THURSDAY...ACTIVE WEATHER PATTERN CONTINUES AS A WARM
FRONT MOVES NORTH ACROSS THE AREA ON MONDAY...FOLLOWED BY A STRONG
STORM SYSTEM MOVING THROUGH THE AREA TUESDAY AND TUESDAY NIGHT.
SOME POTENTIAL FOR SEVERE WEATHER WITH THIS SYSTEM AS UPPER JET AND
LOW LEVEL JET COME INTO BETTER PHASE ALONG WITH WARM READINGS FOR
THIS TIME OF YEAR AND IMPRESSIVE DEWPOINTS.  HIGHS EACH DAY WILL BE
IN THE UPPER 60S EXTREME NORTH TO LOWER AND MIDDLE 70S SOUTH.
AFTER A CHANCE OF SHOWERS AND THUNDERSTORMS ON MONDAY...WE CAN
EXPECT SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ON
TUESDAY.  AS THIS SYSTEM SHIFTS EAST...DRIER AIR WILL SPREAD
ACROSS THE AREA WEDNESDAY AND THURSDAY.

&&

.AVIATION...00Z TAF DISCUSSION.

LET THE ACTIVITY PICK UP ACROSS THE AREA. LINE OF HEAVY RAIN AND
ISOLATED LIGHTNING IS CURRENTLY ON TOP OF TCL AND WILL BE MOVING
INTO BHM AND EET AROUND 1Z. MAIN CONCERN WILL STILL BE THE LOW
CLOUDS AND WINDS THROUGHOUT THE NEXT 12 TO 15 HOURS. FOR THIS UPDATE
WENT WITH INITIAL TIMING OF THE ONSET OF THE RAIN AND ISOLATED
THUNDERSTORMS. ONE INTERESTING NOTE IS THAT AS THE RAIN
BEGINS...WINDS ARE SHIFTING TO THE NORTHWEST FOR ABOUT TWO HOURS AND
THEN SWITCHING BACK TO THE SOUTHEAST AHEAD OF THE COLD FRONT. WENT
AHEAD AND INCLUDED THIS IN THE TAFS AND WILL MONITOR TO SEE IF THE
TREND CONTINUES. RAIN WILL CONTINUE BEHIND THE INITIAL LINE UNTIL
THE FRONT MOVES THROUGH. OVERALL TIMING OF THE COLD FRONT AND WIND
SHIFT TO THE WEST-NORTHWEST WILL BE TCL AT 6Z...BHM AND EET AT
8Z...ANB AND MGM AT 10Z AND TCL AT 11Z. WINDS WILL BEGIN TO DIMINISH
FROM WEST TO EAST ABOUT 2 HOURS AFTER FROPA. WILL SEE SKIES BEGIN TO
CLEAR AFTER 20 AND 21Z AS THE LOW PRESSURE SYSTEM ITSELF MOVES OUT.

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY TIL 4 AM FOR ALL ZONES.

&&
Hazardous weather outlook, Jan 31, 6:39 PM CST, 1 hour 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
639 PM CST THU JAN 31 2008

ALZ011>015-017>050-020039-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
639 PM CST THU JAN 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

A STORM SYSTEM WILL CONTINUE TO SLIDE THROUGH THE AREA DURING THE
EVENING AND OVERNIGHT HOURS. STRONG STORMS WILL BE POSSIBLE THROUGH
MIDNIGHT...GENERALLY SOUTH OF INTERSTATE 85. THE MAIN THREAT WITH
THESE STORMS WILL BE WIND GUSTS UP TO 35 MPH. THERE WILL ALSO BE A
SLIGHT RISK FOR SEVERE WEATHER THAT WILL EXIST FOR PIKE AND
BARBOUR COUNTIES...FROM 8 PM UNTIL MIDNIGHT. THE MAIN THREAT HERE
WILL BE DAMAGING WINDS AS WELL AS FREQUENT LIGHTNING.

IN ADDITION TO THE THREAT OF SEVERE WEATHER...GUSTY WINDS TO 30 MPH
WILL OCCUR THROUGH 4 AM. A LAKE WIND ADVISORY IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ANOTHER COLD FRONT MOVES THROUGH CENTRAL ALABAMA TUESDAY. SEVERE
STORMS MAY DEVELOP ALONG AND AHEAD OF THE FRONT.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NECESSARY SOUTH OF INTERSTATE 85 TONIGHT. ACTIVATION MAY ALSO BE
NEEDED ON TUESDAY.

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.